Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 342, NWS Shreveport, LA

September 9, 1997Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 9, 1997, 4:40 PM CDT for Nacogdoches County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 1997, 4:40 PM CDT (21:40 UTC)
Expired
Sep 9, 1997, 5:45 PM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:00 PM CDTHail 1.75Appleby, TXDamage to vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1930 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS1 KSHV 092141 RRA
SVRSHV
TXC347-092245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CDT TUE SEP 9 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR THE FOLLOWING AREA...
 
IN EAST TEXAS
 
   ...NACOGDOCHES COUNTY
 
AT 440 PM...DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM
10 MILES NORTH OF NACOGDOCHES MOVING SOUTH NEAR 20 MPH. NACOGDOCHES IS
IN THE PATH OF THIS STORM WHICH MAY BE PRODUCING HAIL IN EXCESS OF 1
INCH AND DAMAGING WINDS OVER 60 MPH.
 
GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE
TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
 
1/5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:20 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 9, 3:20 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT TUE SEP 9 1997

CDFNT NOW NR A TYR-VIVIAN-HOT LINE. STG WIDELY SCT TSTMS FIRING TOLEDO
BEND VCNTY OF EXTREME EAST TX WITH SFC ANALYSIS SUGGEST LOW CENTER NR
FNT. MORE RECENT CONVECTION NOW DEVELOPING ALG TX/OK/AR BRDRS...WHICH
APPEARS SLIGHTLY POST FNTL. LDS ALSO HAS NMRS CLD-GRND STROKES EAST TX.
MID LVL CONVERGENCE AND HIGH VILS WITH STORMS. WILL WATCH FOR FURTHER
TRENDS ON DECIDING EVE POPS. NGM/ETA SIMILAR WITH FROPA WHICH MAY BE
A BIT AHEAD OF REALITY. AT ANY RATE...FNT SHUD BE WELL THRU CWA BY
SUNRISE. AFT A FEW HOUR POST FNTL CLD LAG...SKIES WILL BECOME MOSTLY
CLR BY OR BEFORE MIDDAY WED AND RMN THAT WAY THRU FCST PERIOD. ETA A
LITTLE COOLER ON 850 TEMPS LTR IN PERIOD SO WILL COMPROMISE BASICALLY
BY KNOCKING A CAT OR SO OFF FWC TEMPS. OF COURSE...FAN TEMPS ARE `OUT
THERE`. LOOKING FORWARD TO WX CHANGE.

SHV 68/88/58/86  1000           MLU 68/87/57/84  20x00

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:56 PM CDTSevere Thunderstorm WarningSHVAngelina34 min
Sep 9, 3:06 PM CDTSevere Thunderstorm WarningSHVShelby39 min
Sep 9, 3:38 PM CDTSevere Thunderstorm WarningSHVCherokee52 min
Sep 9, 3:47 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine43 min
Sep 9, 3:56 PM CDTSevere Thunderstorm WarningSHVMorris64 min
Sep 9, 4:10 PM CDTSevere Thunderstorm WarningSHVRusk35 min
Sep 9, 4:25 PM CDTSevere Thunderstorm WarningSHVSabine35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.